Author(s): Hartman V, Malbrain M, Daelemans R, Meersman P, Zache P
Abstract Share this page
Abstract Heparin-induced thrombocytopenia (HIT) is a syndrome caused by platelet-activating antibodies that recognize complexes of platelet factor 4 (PF4) and heparin. Thrombocytopenia is the most common clinical feature of HIT. HIT can be considered as a hypercoagulable state, with a high risk of thrombosis. Another feature of HIT is an acute systemic reaction that characteristically begins 5-30 min after receiving an intravenous bolus of unfractionated heparin, such as is commonly given for hemodialysis (HD). Here we present 4 patients who developed acute HIT at or near the start of their chronic HD. All patients were anticoagulated with the low-molecular-weight heparin, nadroparin, for HD. Three of our patients underwent surgery approximately 1-2 weeks before developing HIT. All patients presented with an acute systemic reaction during HD. All patients were treated and further dialyzed with lepirudin. Under this treatment we observed a quick recovery of the platelet count, and patients remained symptom-free. Antibodies against the PF4-heparin complex were detected with a combination of a 'quick test' and an enzyme-linked immunosorbent assay test. The likelihood of having HIT previous to the detection of antibodies was estimated with the pre-test probability score criteria. The tests for PF4-heparin antibodies remained positive for an average of 165 days. Three patients underwent a rechallenge with nadroparin after disappearance of the HIT antibodies in their serum. All 3 remained symptomless when they were further hemodialyzed on nadroparin. Our observations indicate that nadroparin can be successfully reintroduced for HD anticoagulation once the patient's HIT antibodies have disappeared. Copyright (c) 2006 S. Karger AG, Basel.
This article was published in Nephron Clin Pract
and referenced in Journal of Blood Disorders & Transfusion